Hail, Lea
- When
- June 10, 7:00 AM MST to 7:03 AM MST
- Where
- Lea County, Lovington
- Measured
- 0.88 in hail
- Reported by
- Law Enforcement
- Coordinates
- 32.930, -103.350
An active severe weather pattern set up over portions of southeast New Mexico on this day, with an upper level trough crossing the Rocky Mountains. The large scale lift associated with this trough combined with the moisture available resulted in thunderstorm development across portions of Lea County New Mexico.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
An active severe weather pattern set up over portions of southeast New Mexico on this day, with an upper level trough crossing the Rocky Mountains. The large scale lift associated with this trough combined with the moisture available resulted in thunderstorm development across portions of Lea County New Mexico.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 10, 4:24 AM MST, 2 hours 36 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 624 AM CDT WED JUN 10 2009 .UPDATE... QUICK UPDATE TO INCREASE GRIDDED POPS THIS MORNING. && .DISCUSSION... SCATTERED CONVECTION CONTINUES TO LIFT NORTHEAST ACROSS THE TRANS PECOS REGION EARLY THIS MORNING. ISOLATED CELLS CONTINUE TO BECOME SEVERE. WILL SEND AN UPDATE TO INCREASE GRIDDED POPS AND QPF THIS MORNING ACROSS THE TRANS PECOS REGION AND THE PERMIAN BASIN. NO OTHER CHANGES ATTM. && .PREV DISCUSSION... /ISSUED 444 AM CDT WED JUN 10 2009/ DISCUSSION... AN ACTIVE EARLY MORNING HAS SET UP ACROSS THE BIG BEND REGION... WHERE SCATTERED THUNDERSTORMS HAVE DEVELOPED. ONE SUPERCELL IN PARTICULAR HAS BEEN VERY IMPRESSIVE OVER THE PAST 1-2 HOURS ACROSS EASTERN PRESIDIO AND WESTERN/CENTRAL BREWSTER COUNTIES...WHERE THERE HAVE BEEN INDICATIONS OF VERY LARGE HAIL FALLING OUT OF THE STORM. SOUTHWEST FLOW ALOFT CONTINUES ACROSS THE FORECAST AREA THIS MORNING AHEAD OF AN UPPER TROUGH LOCATED ACROSS THE SOUTHWESTERN CONUS...AND ALSO TO THE WEST OF AN UPPER LEVEL RIDGE PARKED ACROSS DEEP SOUTH TEXAS. INCREASING LIFT AHEAD OF AN APPROACHING UPPER JET ASSOCIATED WITH THE SOUTHWESTERN UPPER TROUGH HAS COMBINED WITH MODERATE INSTABILITY AND FAIRLY STRONG DEEP LAYER SHEAR TO AID IN THE DEVELOPMENT OF THE STRONG TO SEVERE CONVECTION ACROSS SOUTHWEST TEXAS EARLY THIS MORNING. ANOTHER NARROW BAND OF SHOWERS/T-STORMS ALONG THE NOSE OF A WEAK LOW LEVEL JET HAS DEVELOPED ACROSS THE NORTHEASTERN BASIN. THE UPPER LEVEL TROUGH ACROSS THE SOUTHWESTERN U.S. IS EXPECTED TO LIFT EASTWARD ACROSS THE ROCKY MOUNTAINS AND CENTRAL PLAINS THROUGH THIS AFTERNOON. THE ASSOCIATED UPPER LEVEL JET MAX WILL SPREAD EASTWARD ACROSS WEST TEXAS AND SOUTHEASTERN NEW MEXICO THIS MORNING...AND ADDITIONAL CONVECTION COULD DEVELOP ACROSS MUCH OF THE REGION THROUGH THE MORNING HOURS. MODEL PROGS INDICATE INCREASING INSTABILITY THROUGH THE MORNING...ESPECIALLY ACROSS THE PERMIAN BASIN AND THE TRANS PECOS REGION...SO A FEW SEVERE STORMS COULD PERSIST THROUGH THE MORNING. BY THIS AFTERNOON...THE MOIST AXIS WILL BECOME MORE FOCUSED FROM THE PERMIAN BASIN TO THE LOWER TRANS PECOS/ EASTERN BIG BEND REGION. ADDITIONAL SCATTERED CONVECTION COULD DEVELOP WITHIN THIS ZONE THIS AFTERNOON...WITH A SEVERE THREAT CONTINUING GIVEN SURFACE BASED CAPE VALUES OF 1000-2000 J/KG AND 0-6 KILOMETER SHEAR VALUES ON THE ORDER OF 50 KNOTS OR BETTER. THE TEMPERATURE FORECAST THIS AFTERNOON WILL BE CHALLENGING DEPENDENT ON THE AMOUNT OF MORNING CONVECTION. OPTED TO LOWER HIGHS A FEW DEGREES ACROSS THE EASTERN PORTION OF THE CWFA. LINGERING ISOLATED CONVECTION MAY PERSIST AT LEAST INTO THE EVENING ACROSS THE EASTERN PERMIAN BASIN AND LOWER TRANS PECOS REGION. A DRIER PATTERN THEN LOOKS TO FINALLY SET UP THURSDAY AND FRIDAY AS ZONAL FLOW ALOFT BECOMES ESTABLISHED. TEMPERATURES WILL ALSO WARM LATE THIS WEEK INTO THIS WEEKEND AS LOW LEVEL THERMAL RIDGING ENHANCES ALONG A SURFACE LOW AND ITS ASSOCIATED SURFACE TROUGH AXIS THAT WILL SET UP DAILY IN THE VICINITY OF THE TEXAS SOUTH PLAINS THROUGH THE BIG BEND REGION. STILL LOOKS AS IF FRIDAY AND SATURDAY WILL BE THE HOTTEST DAYS...WITH TRIPLE DIGIT HEAT A GOOD BET ACROSS THE PERMIAN BASIN...SOUTHEAST NEW MEXICO PLAINS...TRANS PECOS...AND OF COURSE AREAS ALONG THE RIO GRANDE. MEDIUM RANGE MODELS ARE IN BETTER AGREEMENT IN BUILDING THE SUBTROPICAL RIDGE NORTHWARD ACROSS SOUTHEAST/EAST TEXAS LATE IN THE WEEKEND THROUGH EARLY NEXT WEEK. SOUTHWEST FLOW ALOFT ON THE WEST SIDE OF THIS FEATURE...ALONG WITH A MID LEVEL THETA-E RIDGE AXIS SUPPORT INCLUDING ISOLATED THUNDERSTORMS FROM THE PERMIAN BASIN TO THE DAVIS MTNS/BIG BEND REGION SATURDAY THROUGH MONDAY. TEMPERATURES LOOK TO REMAIN ABOVE NORMAL MONDAY AND TUESDAY. /21/ FIRE WEATHER... SCATTERED THUNDERSTORMS ARE EXPECTED TO AFFECT LOCATIONS GENERALLY ALONG AND EAST OF A LAMESA...ODESSA...FORT STOCKTON AND BIG BEND LINE TODAY. SCATTERED SHOWERS...AND MORE ISOLATED THUNDERSTORMS... COULD AFFECT MOST AREAS TO THE WEST OF THIS LINE THIS MORNING. THEREFORE...MINIMUM AFTERNOON RH/S WILL STRUGGLE TO DROP BELOW 15 PERCENT OVER SOUTHEAST NEW MEXICO AND THE HIGHER TERRAIN OF WEST TEXAS. ALTHOUGH WINDS COULD ECLIPSE 20 MPH IN THE GUADALUPE MOUNTAINS...AND PORTIONS OF THE SOUTHEAST NEW MEXICO PLAINS...THE DURATION OF THESE WINDS ARE IN QUESTION...IN ADDITION TO RH/S BEING TOO MARGINAL FOR CRITICAL FIRE WEATHER CONDITIONS. MINIMUM AFTERNOON RH/S WILL BE HIGHER OVER THE PERMIAN BASIN AND THE REST OF THE LOWER ELEVATIONS ACROSS WEST TEXAS. ONLY POOR TO FAIR RECOVERY IS EXPECTED ALONG AND WEST OF A HOBBS... ALPINE AND BIG BEND LINE...WITH GOOD TO EXCELLENT RECOVERY TO THE EAST. MINIMUM AFTERNOON RH/S WILL DROP TO 10 TO 15 PERCENT OVER MOST LOCATIONS THURSDAY AFTERNOON AS THE DRYLINE MOVES EAST OF THE AREA. HOWEVER...WIND SPEEDS ARE NOT EXPECTED TO REMAIN OVER 20 MPH LONG ENOUGH FOR A FIRE WEATHER WATCH. ISOLATED RED FLAG CONDITIONS COULD OCCUR IN THE GUADALUPE MOUNTAINS...SO A WATCH COULD BE ISSUED THERE ON SUBSEQUENT SHIFTS. THE DRYLINE WILL MOVE BACK WESTWARD THURSDAY NIGHT...WITH POOR TO FAIR RECOVERY EXPECTED ALONG AND WEST OF A HOBBS...ALPINE AND BIG BEND LINE...AND GOOD TO EXCELLENT TO THE EAST. MINIMUM AFTERNOON RH/S OF 10 TO 15 PERCENT ARE EXPECTED AGAIN AREAWIDE FRIDAY AFTERNOON...BUT WIND SPEEDS ARE EXPECTED TO BE LOWER THAN THURSDAY AFTERNOON AREAWIDE. /67/ && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 91 69 97 70 / 40 20 0 10 CARLSBAD NM 93 63 94 66 / 20 10 0 0 DRYDEN TX 96 71 101 73 / 30 20 0 10 FORT STOCKTON TX 96 68 100 70 / 40 10 0 0 GUADALUPE PASS TX 84 64 87 61 / 20 0 0 0 HOBBS NM 92 63 96 63 / 30 10 0 0 MARFA TX 90 55 92 56 / 30 10 0 0 MIDLAND INTL AIRPORT TX 91 68 98 68 / 40 20 0 0 ODESSA TX 92 68 99 68 / 40 20 0 0 WINK TX 98 66 101 68 / 40 10 0 0 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 67/21
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 356 AM CDT WED JUN 10 2009 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-110900- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 356 AM CDT WED JUN 10 2009 /256 AM MDT WED JUN 10 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL AFFECT LOCATIONS GENERALLY ALONG AND EAST OF A LAMESA...ODESSA...FORT STOCKTON AND BIG BEND LINE TODAY. SCATTERED SHOWERS...AND MORE ISOLATED THUNDERSTORMS...COULD AFFECT MOST AREAS TO THE WEST OF THIS LINE THIS MORNING. SOME OF THE THUNDERSTORMS COULD BE SEVERE...BOTH THIS MORNING AND AFTERNOON... WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS. HEAVY RAINFALL COULD ALSO OCCUR...ESPECIALLY OVER PORTIONS OF THE STOCKTON PLATEAU AND PERMIAN BASIN...WHICH COULD RESULT IN LOCALIZED FLASH FLOODING. SHOWERS AND STORMS ARE NOT EXPECTED TO BE AS WIDESPREAD AFTER SUNSET. NEAR CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED TO OCCUR OVER PORTIONS OF THE SOUTHEAST NEW MEXICO PLAINS AND GUADALUPE MOUNTAINS THIS AFTERNOON. RESIDENTS ARE URGED TO USE CAUTION WITH ANY OUTDOOR ACTIVITY INVOLVING OPEN FLAMES. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NEAR CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED TO OCCUR OVER PORTIONS OF THE SOUTHEAST NEW MEXICO PLAINS AND GUADALUPE MOUNTAINS THURSDAY. RESIDENTS ARE URGED TO USE CAUTION WITH ANY OUTDOOR ACTIVITY INVOLVING OPEN FLAMES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY NEEDED THIS MORNING AND AFTERNOON. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
456 AM CDT WED JUN 10 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0449 AM HAIL ALPINE 30.36N 103.67W
06/10/2009 E0.75 INCH BREWSTER TX PUBLIC
&&
ALEXANDER.LYSTERSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 547 AM CDT WED JUN 10 2009 TXZ058-074-101115- DAVIS/APACHE MOUNTAINS AREA-REEVES COUNTY AND UPPER TRANS PECOS- 547 AM CDT WED JUN 10 2009 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHEASTERN JEFF DAVIS AND SOUTHERN REEVES COUNTIES. AT 545 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE MONITORING STRONG THUNDERSTORMS THAT WERE MOVING NORTHEAST AT 25 MPH ACROSS NORTHEASTERN JEFF DAVIS COUNTY AND SOUTHERN PORTIONS OF REEVES COUNTY. THE STRONGEST THUNDERSTORMS WERE LOCATED ALONG STATE HIGHWAY 17 ABOUT 15 MILES SOUTH OF BALMORHEA...AND ALSO ALONG STATE HIGHWAY 118...ABOUT 16 MILES SOUTH OF KENT. THESE STORMS WILL BE CAPABLE OF PRODUCING PEA TO MARBLE SIZED HAIL...STRONG WIND GUSTS TO 45 MPH...FREQUENT CLOUD TO GROUND LIGHTNING STRIKES AND VERY HEAVY RAIN. PEOPLE IN NORTHEASTERN JEFF DAVIS AND SOUTHERN REEVES COUNTIES... INCLUDING THOSE NEAR THE COMMUNITY OF BALMORHEA SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 730 AM CDT WED JUN 10 2009 NMZ028-034-TXZ059-101330- SOUTHERN LEA COUNTY-EDDY COUNTY PLAINS-LOVING- 630 AM MDT WED JUN 10 2009 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHWESTERN LOVING... SOUTHEASTERN EDDY AND SOUTHWESTERN LEA COUNTIES. A THUNDERSTORM WITH SMALL HAIL AND GUSTY WINDS WAS LOCATED 6 MILES NORTH OF RED BLUFF LAKE AT 629 AM MDT/729 AM CDT/...MOVING NORTHEAST AT 30 MPH. PEA TO MARBLE SIZED HAIL AND WINDS GUSTING TO AROUND 50 MPH ARE POSSIBLE. PEOPLE IN NORTHWESTERN LOVING...SOUTHEASTERN EDDY AND SOUTHWESTERN LEA COUNTIES SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. ROADWAYS IN THE PATH OF THE STORM INCLUDE BUT ARE NOT LIMITED TO STATE HIGHWAY 128...COUNTY ROUTE 1...AND FARM TO MARKET ROUTE 652. GUSTY WINDS... SMALL HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE. SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 742 AM CDT WED JUN 10 2009 TXZ050-060-061-101315- ANDREWS-WINKLER-ECTOR- 742 AM CDT WED JUN 10 2009 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHEASTERN WINKLER... NORTHWESTERN ECTOR AND WESTERN ANDREWS COUNTIES. AN INTENSIFYING THUNDERSTORM WAS LOCATED 18 MILES SOUTHWEST OF ANDREWS AT 738 AM CDT...MOVING NORTHEAST AT 30 MPH. AREAS AFFECTED INCLUDE STATE HIGHWAYS 115 AND 181. AS THIS THUNDERSTORM INCREASES...SEVERE WEATHER MAY DEVELOP RAPIDLY. THIS THUNDERSTORM WILL BE CAPABLE OF PRODUCING PEA TO MARBLE SIZED HAIL...WIND GUSTS TO 45 MPH...FREQUENT CLOUD TO GROUND LIGHTNING STRIKES AND VERY HEAVY RAIN. SEEK SHELTER IF THIS THUNDERSTORM APPROACH YOUR LOCATION.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 752 AM CDT WED JUN 10 2009 TXZ058>060-067-101315- WINKLER-LOVING-WARD-REEVES COUNTY AND UPPER TRANS PECOS- 752 AM CDT WED JUN 10 2009 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR CENTRAL REEVES...SOUTHEASTERN LOVING...SOUTHWESTERN WINKLER AND WESTERN WARD COUNTIES. AN INTENSIFYING THUNDERSTORM WAS LOCATED 10 MILES SOUTHWEST OF PECOS AT 751 AM CDT...MOVING NORTHEAST AT 40 MPH. AS THIS THUNDERSTORM INCREASES...SEVERE WEATHER MAY DEVELOP RAPIDLY. PEOPLE IN CENTRAL REEVES...SOUTHEASTERN LOVING...SOUTHWESTERN WINKLER AND WESTERN WARD COUNTIES...INCLUDING THE CITY OF PECOS...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. GUSTY WINDS... SMALL HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE...ESPECIALLY ALONG INTERSTATE 20 BETWEEN MILE MARKERS 39 AND 29. SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 811 AM CDT WED JUN 10 2009 TXZ045-101400- GAINES- 811 AM CDT WED JUN 10 2009 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR WESTERN GAINES COUNTY. A THUNDERSTORM WITH SMALL HAIL AND GUSTY WINDS WAS LOCATED 3 MILES SOUTHWEST OF PAYNES CORNER AT 809 AM CDT...MOVING NORTHEAST AT 35 MPH. AREAS AFFECTED BY THIS THUNDERSTORM INCLUDE PAYNES CORNER AND U.S. HIGHWAY 62 180 BETWEEN MILE MARKERS 232 AND 242. AS THIS THUNDERSTORM INCREASES...SEVERE WEATHER MAY DEVELOP RAPIDLY. THIS THUNDERSTORM WILL BE CAPABLE OF PRODUCING PEA TO MARBLE SIZED HAIL...WIND GUSTS TO 45 MPH...FREQUENT CLOUD TO GROUND LIGHTNING STRIKES AND VERY HEAVY RAIN. PEOPLE IN WESTERN GAINES COUNTY...INCLUDING THE CITY OF SEAGRAVES...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.
The Midland/Odessa radar (KMAF), 155 km away, was scanning. The volume nearest the first event began at 14:01 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2009Every state in 2009This day in weather historyWarnings in New Mexico, June 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 181807.